I need help with painkillers please!

Hi everyone,

This is the first time I have ever joined a group for Fibro and the first question! I have had Fibro for over 14 years and somehow managed the symptoms with the help of a brilliant Dr and Rheumy. I seem to have taken a big slide in the last 12 months, being unable to walk without pain in my feet, ankles, knees and lower back. I am also suffering with neck pain akin to whiplash. This has been getting steadily worse for about the last year so not sure it is just a flare. Is my Fibro getting worse and my main question is about painkillers. I cannot take anything that will upset my stomach ie Iboprufen so Dr has me on Tramadol. If I take them I feel the pain but don't care it is there!! Great but I then need to take a nap in the afternoon because they make me so tired and my family are getting fed up with me 'always sleeping'. I feel like I want to scream at them because they don't know what it is like to deal with this pain but I am also aware that after 14 years of hearing 'I am sore' it is hardly their fault if they find me a pain to live with. I try to keep as 'normal' as possible during the day so my Fibro does not impact their lives too much but this pain is really beginning to get to me and I need a decent painkiller that works without making me so tired. Any advice greatly appreciated!

16 Replies

oldestnewest
  • Hello Angie

    I hear your dilemma, I am hesitant at recommending painkillers because it's not my job & I don't know if there will be any contra indications to yourself by recommending them.

    What I can do though is because you are already on Tramadol, suggest this as something I do myself when I need to be more alert.

    In the morning I take just 1 Tramadol tablet + 1or 2 Paracetamol tablets, I repeat every 4 or 5 hours if needed. I normally try just the 1 Paracetamol initially & take a 2nd if needed.

    Then at bed time I take 2 Tramadol & 1 Paracetamol

    I really hope this helps you at least a little bit. Let me know how you get on

    Good luck

    Jane xx

  • That much acetaminophen aka Paracetamol can damage your liver. Take them with milk thistle to prevent it.

  • Thank you Jane, I must confess I hadn't thought of pacing the dose in that way, well worth a try. x

  • hi, i was in the same dialemma with painkillers as the doc said i'd get ulcers with ibroprofen...now i take 1-omeprazole for that in the morning,so that i can have my painkillers in the day,the doc has put me on a mix of Naproxen and co codamol,and iv'e been on sertraline and Amitriptyline to help me sleep for quite a long time....all this only caps the very ends of the pain,just wish to god they'd come up with a cure!! :(

    gentle hugz Jo xx

  • Be careful the nap rouen and frusimide.have damaged my kidneys

  • Meant naproxen

  • Hello

    I don't take painkillers (unless I get a trapped nerve with spasms) I have found that massages, hot baths, wheat bags, heat patches work better for me.

    I don't like the side effects of tramadol especially since it doesn't actually take the pain away.

    Also I do some easy yoga to stretch the tense muscles and I do meditation.

    hope you feeling a bit better soon x

  • Have you considered that your need for a nap might be linked to chronic fatigue or a flare of the Fibro rather than the medication itself? If you are not getting enough quality sleep at night it might be your body telling you it needs a top up.

    As for your family being irritated that you are tired, perhaps they don't realise how poorly you are feeling at the moment. Maybe they need to read about and discuss with you just what this illness is like so that they are better informed before judging you. You need their help and support when you are having a flare, not criticism. Family can be very hurtful at times ;-(

    Take care. Jane x

  • I have one lovely Gp who prescribed paracetamol because of pain due to gastric problems...and arthriis in my spine,, I cannot take tramadol because of constipation unfortunately in our practice you get who is available and today I have been lucky to see him... I am sorry you have so much pain it really is so lowering to put it mildly ...of course you must carry out your Doctors instructions ...He also said to drink plenty of water( 4 pints in my case rather a lot) good for any condition...I notice you had a reply suggesting alternating tramadol and paracatamol. you could give it a try.. I have only just joined this site and it helps to know so many are also in the same boat.. I can empathise about pain

  • I have just read all the answers they are so helpful ...I too have a family lady Greensleeves like that

  • Hello

    I take prescription strength co codamol. Yes it can be additive but I don't find it, it can also make some people tired and sadly constipated but I have none of these problems. What it does for me is helps deaden the pain. It maybe worth a try?

    Piggle hugs xxxxxxx

  • I am very grateful for all the replies that I have received and totally heartened by the consideration and care of others who so obviously suffer as I do, thank you all. x

  • Its a tough one as what suits one person doesn't suit another, have you tried a Butrans patch? I like many find they work well but I take up to 8 full strength codeine a day as well though, muscle relaxants and Gabapentin for nerve pain. But like many I don't take sleeping pills as they can be rough on sleep for me. Best bet just play around with meds till you get a balance you can live with, try everything and different combinations of drugs to find out what suits you best, best of luck,

    Andy

  • Hi, I also have trouble with tablets upseting my stomach, I have tried them all including tramadol. The ones that work for me are co-codamol 30/500mg dispersable,because they disolve they dont seem to bother your stomach. I sometimes only take 1 but most days I take 2 in the morning and 2 around tea time and they do help my pain slightly without any other problems. I was worried about taking them long term but my doctor said there is only concearns when someone takes more that 8 everyday, Hope this helps and I would give them a try.

  • I cannot take any anti inflammatory tablets such as ibuprofen etc. because of my stomach over the years i think i have had every medication there is i take mst (slow release morphine in the morning and evening, clonazepam just a low dose in the evening amytrptiline at night and have liquid morphine if the pain gets too bad that hits it quite quick and have tramadol as well but i do try and limit myself where possible. Have tried Gabapentin, Pregabalin, Cymbalta, Dothiepin and every anti depressant going as well as all homeopathic meds with acupuncture cut out all additives as apparently some people get fybro from some of the additives in food such as caffeine or dairy products. I think its what works for you and sometimes you need to experiment with doses and times of day that you take things to help find the balance for you. I struggle to sleep at night tend to nod off about 5 in the morning then feel guilty because i don't get up until 11 even though i am on my own the guilt is still there.

  • Wow Micheal you must have a fab GP cos mine won't consider anything else for me. Have been trying to get her to agree with a pain patch but she has just said that I must take 8 paracetamol a day regardless of any pain and if that doesn't work then to take Tramadol one at a time. Not really helpful! I take Pregabolin at night to help me sleep but they do nothing more for me than that. She even wants me to come off those! Am a little worried I must admit.

You may also like...